This month, Alice J. Cohen, MD, advises on the choice of anticoagulation in a patient who developed pulmonary embolism after knee surgery.
A 28-year-old male patient underwent arthroscopic right knee surgery and received no anticoagulation after the knee surgery. He then developed deep-vein thrombosis in his right lower extremity approximately two weeks after the surgery. The orthopedic physician prescribed apixaban (10 mg taken orally), twice a day as an outpatient. After four doses, the patient developed left chest pain and was found to have bilateral moderate pulmonary embolism. The patient is now on intravenous heparin. Should this instance be considered anticoagulation failure? Do you have any treatment recommendations for this patient?
EXPERTS MAKE THE CALL
Unfortunately, as a chest computed tomography (CT) was not performed at baseline when the patient presented with deep-vein thrombosis, we do not know if the pulmonary embolism occurred after the initiation of apixaban treatment.
I would say, if the patient has received at least two doses of apixaban, he should have been adequately anticoagulated. I would not want to label this as a case of anticoagulation failure because we did not have a baseline CT. However, as there are other options for anticoagulation available such as warfarin I would recommend using an alternative anticoagulant in this patient.
I would not select dabigatran in this instance because of the issues with renal clearance and no available creatinine clearance.
Disclaimer: ASH does not recommend or endorse any specific tests, physicians, products, procedures, or opinions, and disclaims any representation, warranty, or guaranty as to the same. Reliance on any information provided in this article is solely at your own risk.